The daily educational pearl – Myth or fact: topical ophthalmic medications can’t cause systemic effects?

Myth.

The Pharmacy Department at Repatriation General Hospital in Daw Park (Adelaide) in South Australia have recently published a very interesting bulletin on the systemic effects of topical ophthalmic preparations.

They are generally safe, however, they can potentially cause adverse systemic effects if they enter the lacrimal sac and thus reach the nasal mucosa. If this happens, they bypass the (first-pass) hepatic metabolism, and act in a similar way as if they were administered iv.

To minimise systemic absorption of ophthalmic medications: advise the patients to use the “double DOT” technique (Don’t Open eyes Technique and Digital Occlusion of the Tear duct): close the eyes and apply pressure over the lacrimal sac (lower part of the inner corner of the eye) for 1-2 minutes.

Double DOT technique

And remember to always ask your patients about all the medications they take / use, including eye drops.

VN:F [1.9.22_1171]
Rate this post
Rating: 0.0/5 (0 votes cast)